Shuffle group laws: applications in free probability
Peer reviewed, Journal article
MetadataShow full item record
Original versionProceedings of the London Mathematical Society. 2019, 119 (3), 814-840. 10.1112/plms.12249
Commutative shuffle products are known to be intimately related to universal formulas for products, exponentials and logarithms in group theory as well as in the theory of free Lie algebras, such as, for instance, the Baker–Campbell–Hausdorff formula or the analytic expression of a Lie group law in exponential coordinates in the neighbourhood of the identity. Non‐commutative shuffle products happen to have similar properties with respect to pre‐Lie algebras. However, the situation is more complex since in the non‐commutative framework three exponential‐type maps and corresponding logarithms are naturally defined. This results in several new formal group laws together with new operations, for example, a new notion of adjoint action particularly well fitted to the new theory. These developments are largely motivated by various constructions in non‐commutative probability theory. The second part of the article is devoted to exploring and deepening this perspective. We illustrate our approach by revisiting universal products from a group‐theoretical viewpoint, including additive convolution in monotone, free and boolean probability, as well as the Bercovici–Pata bijection and subordination products.